Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 11, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 18, 2021, 8:18 PM CDT for Itasca County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 8:18 PM CDT (01:18 UTC)
- Expired
- Jun 18, 2021, 8:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Itasca County, MN
The radar
The Duluth radar (KDLH), 171 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
248
WUUS53 KDLH 190118
SVRDLH
MNC061-190145-
/O.NEW.KDLH.SV.W.0011.210619T0118Z-210619T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
818 PM CDT Fri Jun 18 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Northwestern Itasca County in north central Minnesota...
* Until 845 PM CDT.
* At 818 PM CDT, a severe thunderstorm was located 11 miles west of
Squaw Lake, or 24 miles east of Bemidji, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Squaw Lake, Oslund and Inger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 9442 4776 9404 4748 9394 4747 9409
4748 9414 4747 9416 4745 9442
TIME...MOT...LOC 0118Z 257DEG 30KT 4757 9437
HAIL...1.00IN
WIND...60MPH
$$
Unruh/GSF2 follow-up statements
955
WWUS53 KDLH 190133
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
833 PM CDT Fri Jun 18 2021
MNC061-190145-
/O.CON.KDLH.SV.W.0011.000000T0000Z-210619T0145Z/
Itasca MN-
833 PM CDT Fri Jun 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN ITASCA COUNTY...
At 833 PM CDT, a severe thunderstorm was located over Squaw Lake, or
33 miles east of Bemidji, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Squaw Lake, Oslund, Inger, Lake Winnibigoshish, Sand Lake, Max, Rosy,
Cut Foot Sioux Lake, and Dixon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4765 9434 4776 9404 4748 9394 4747 9409
4748 9414 4747 9416 4748 9430
TIME...MOT...LOC 0133Z 257DEG 30KT 4760 9418
HAIL...1.00IN
WIND...60MPH
$$
Unruh/GSF023
WWUS53 KDLH 190143
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
843 PM CDT Fri Jun 18 2021
MNC061-190151-
/O.EXP.KDLH.SV.W.0011.000000T0000Z-210619T0145Z/
Itasca MN-
843 PM CDT Fri Jun 18 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ITASCA COUNTY
WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4765 9434 4776 9404 4748 9394 4747 9409
4748 9414 4747 9416 4748 9430
TIME...MOT...LOC 0141Z 257DEG 30KT 4761 9414
$$
Unruh/GSFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:44 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 18, 6:44 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
644 PM CDT Fri Jun 18 2021
.DISCUSSION...(This evening through Thursday)
Issued at 455 PM CDT Fri Jun 18 2021
Summary: Much needed widespread rain is expected for Sunday with
cooler temperatures to follow behind this system. Periodic
rainfall chances will then persist for next week as temperatures
warm above normal once again.
The region was sandwiched between cold fronts this afternoon, one
just north of the International Border with another across
central Wisconsin into far southern Minnesota. A shortwave evident
on satellite was moving through the Red River Valley and into
northern Minnesota. This feature will lead to the development of a
few showers and thunderstorms late this afternoon and evening
across parts of the Northland. With CAPE of only around 500 J/kg,
not expecting anything getting overly rambunctious this evening.
Shear ahead of the shortwave is in the 30 to 40 knot range, so
there may be some isolated cells or clusters. With the dry air
near the surface, hail is not much of a threat, but a few damaging
wind gusts will be possible with deep mixing already in place and
mid-level winds around 90 knots. Most of this activity should
diminish after sunset, but may linger into the early morning hours
across northwest Wisconsin.
High pressure moves through for Saturday bringing near normal
temperatures and light winds under partly to mostly sunny skies.
Saturday night will see surface low pressure develop over east
Colorado and lift northeast over the region for Sunday. With the
trough axis moving overhead with this system, plenty of lift will
be available for the development of widespread showers and some
embedded thunder on Sunday. With the tropical system moving across
the southeast CONUS, this will prevent Gulf moisture from
streaming northward for our system to ingest. Have continued to
trend downward with overall QPF amounts due to the lack of a good
moisture source along with much of the Upper Midwest seeing some
degree of drought conditions. Most areas will see between 0.5 and
1" of rainfall with isolated higher amounts in Price County and
adjacent areas. Highs will be in the 60s and lower 70s Sunday.
Some showers may linger on Monday as cyclonic flow remains over
the region. This flow will also bring in cooler air bringing
highs in the 50s and lower 60s. Model solutions diverge over the
remainder of the week with temporal and spatial differences, but
there will be a few chances at rainfall, but nothing too exciting
at this point. Temperatures will trend warmer each day as well
with readings trending above normal by Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 644 PM CDT Fri Jun 18 2021
An upper level disturbance will rotate past the terminals through
the first half of the forecast. This feature will generate
scattered showers and thunderstorms through 08Z before
diminishing. VFR conditions are forecast, even with the showers
and storms. Gusty winds will continue through the evening before
subsiding. Some MVFR cigs north of the international border may
affect INL from 06-17Z. After 17Z, these cigs will improve to VFR.
Elsewhere, VFR is expected through the end of this forecast.
&&
.MARINE...
Issued at 455 PM CDT Fri Jun 18 2021
Winds will diminish this evening as a weak cold front moves
through and high pressure begins to build in behind it. There may
be an isolated shower or thunderstorm this evening from the Twin
Ports area eastward, but chances are fairly low. Light and
variable winds of 5 to 10 knots will be seen on Saturday before
turning northeasterly Saturday night. A system will then move in
Saturday night and linger into Sunday night bringing widespread rain
and embedded thunder. Winds will remain from the northeast at 5 to
15 knots Sunday. After this evening, waves will remain around 2
feet or less through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 51 72 51 64 / 20 0 10 90
INL 46 73 51 66 / 0 0 30 90
BRD 51 78 56 69 / 30 0 40 90
HYR 51 76 52 71 / 60 0 10 90
ASX 51 72 49 69 / 30 0 0 90
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Red Flag Warning until 8 PM CDT this evening for WIZ001>003-
006>008.
MN...Red Flag Warning until 8 PM CDT this evening for MNZ033>038.
LS...None.
&&
DISCUSSION...BJH
AVIATION...GSF
MARINE...BJHHazardous weather outlook, Jun 18, 7:04 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 704 PM CDT Fri Jun 18 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-200015- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 704 PM CDT Fri Jun 18 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Critical fire weather conditions are expected today over east- central Minnesota into northwest Wisconsin due to low relative humidity and gusty northwest winds. Near-critical fire weather conditions are expected elsewhere. A marginal risk for severe thunderstorms is possible for portions of our western CWA this evening. The primary threat will be damaging winds. Storms and rain showers will then move southeast into northwest Wisconsin before tapering off after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible for Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report any wind damage to the National Weather Service. LSZ121-140>148-150-200015- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 704 PM CDT Fri Jun 18 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight An isolated thunderstorm will be possible this evening along the South Shore. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances of thunderstorms will increase Sunday across western Lake Superior, continuing into Sunday night. Unruh More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 18, 3:58 PM CDT, 4 hours 20 minutes before
Special Weather Statement National Weather Service Duluth MN 358 PM CDT Fri Jun 18 2021 MNZ010>012-018>021-025-026-190100- Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-Southern Lake-Southern Cook-North Cass- South Itasca- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, and Grand Rapids 358 PM CDT Fri Jun 18 2021 ...NEAR-CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEASTERN MINNESOTA INTO THIS EVENING... Dry weather with relative humidity dropping to 25 to 35 percent this afternoon and evening will combine with west to northwest winds gusting to 25 to 30 mph to create near critical fire weather conditions across much of northeastern Minnesota into this evening. These conditions can cause any fires that develop to spread quickly. Check burning restrictions and the fire danger before burning. For more information on burning restrictions for Minnesota, see www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html. WIZ004-009-190100- Iron-Price- Including the cities of Hurley and Phillips 358 PM CDT Fri Jun 18 2021 ...NEAR-CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST WISCONSIN INTO THIS EVENING... Dry weather with relative humidity dropping to 20 to 30 percent this afternoon will combine with west to northwest winds gusting up to 30 mph create near critical fire weather conditions across northwest Wisconsin into this evening. These conditions can cause any fires that develop to spread quickly. Check burning restrictions and the fire danger before burning. For more information on burning restrictions for Wisconsin, see www.dnr.wi.gov/topic/ForestFire/restrictions.asp. BJH
Local storm report, Jun 18, 6:57 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 4 NE BRAINERD 46.40N 94.13W
06/18/2021 M56 MPH CROW WING MN ASOS
ASOS STATION KBRD BRAINERD AIRPORT.
&&
WFUSpecial weather statement, Jun 18, 8:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
807 PM CDT Fri Jun 18 2021
MNZ018-190130-
North Itasca-
807 PM CDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ITASCA COUNTY...
At 806 PM CDT, a strong thunderstorm was 12 miles southeast of
Tenstrike, or 18 miles east of Bemidji, moving east at 35 mph.
Wind gusts up to 50 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Lake Winnibigoshish around 830 PM CDT.
Other locations impacted by this storm include Dixon Lake, Rosy and
Decker Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4767 9442 4772 9417 4747 9415 4743 9429
4743 9441
TIME...MOT...LOC 0106Z 261DEG 32KT 4754 9448
Unruh/GSFThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:07 PM CDT | Special Weather Statement | DLH | Itasca | 23 min |
| Jun 18, 8:48 PM CDT | Special Weather Statement | DLH | Itasca | 12 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.